Nebraska, 2018

Hail and Damaging Winds in Nebraska, August 31, 2018

August 31, 2018 · NWS LBF · 8 events in 5 counties and zones

One group of thunderstorms moved through the central Sandhills during the early evening hours, producing up to golf ball size hail. A second group of storms developed in southwest Nebraska shortly thereafter and produced winds to 60 mph and hail to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

One group of thunderstorms moved through the central Sandhills during the early evening hours, producing up to golf ball size hail. A second group of storms developed in southwest Nebraska shortly thereafter and produced winds to 60 mph and hail to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 31, 2:16 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 31, 2:16 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service North Platte NE
316 PM CDT Fri Aug 31 2018

.SYNOPSIS...
Issued at 316 PM CDT Fri Aug 31 2018

The H5 pattern across the CONUS this morning had an
elongated area of high pressure which extended from North Carolina,
west into the Texas Panhandle and off the coast of Baja California.
North of this feature, broad west southwesterly flow extended from
northern California, east northeast to New England. A couple of
decent shortwave troughs were noted within this flow. The first
across the Pacific NW and a second over southern Saskatchewan.
Within the broad west southwesterly flow aloft, shortwaves were
noted over eastern Nebraska, southern Utah and central California.
At the surface, low pressure was located over central South Dakota.
A cold front had pushed into northwestern Nebraska and the west
central Panhandle of Nebraska this afternoon. south of the front,
temperatures had surged into the 90s while readings were in the
middle 70s in the northeastern Nebraska Panhandle.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 316 PM CDT Fri Aug 31 2018

Tonight and Saturday...Precipitation chances will be
the main forecast concern over the next 24 hours. The northern
stream shortwave trough over southern Saskatchewan, will migrate east
into Manitoba this evening forcing the cold front through the
remainder of western and southwestern Nebraska by mid evening. At
the same time, the southern Utah shortwave (mentioned above) will
emerge onto the eastern plains of Colorado and swrn Nebraska by mid
evening. Thunderstorms should initiate INVOF the front in swrn
Nebraska early this evening, then migrate east northeast into
central and northeastern Nebraska overnight. Decent model agreement
was noted between the GFS and NAM12 solutions with their 12z
forecast runs as to the timing and position of storms tonight. The
HREF ensembles develop convection in swrn Nebraska early on with a
secondary batch across portions of central Nebraska by late evening.
That being said, will focus the highest pops tonight from
southwestern into eastern portions of the forecast area. For
Saturday, western and north central Nebraska will lie in a post
frontal environment with easterly, then southeasterly winds
developing by afternoon. Mainly dry conditions are expected,
however, skies will be partly to mostly cloudy, especially in
southwestern Nebraska. Highs will range from around 80 in the
southwest to the lower 80s elsewhere.

.LONG TERM...(Saturday night through Friday)
Issued at 316 PM CDT Fri Aug 31 2018

The shortwave trough, currently over the Pacific NW, will drop
south into the SWRN CONUS Saturday night into Sunday. A lead
disturbance will ride northeast into the central plains Saturday
night into Sunday. Showers and thunderstorms will develop INVOF
the front in northeastern Colorado and Swrn Nebraska late Saturday
night, riding northeast into central and northeastern Nebraska.
Though the severe threat will be minimal, some heavy rain will be
possible given forecast PWATS of better than 1.5 inches. Beyond
Sunday, high pressure will build into the east central and sern
CONUS. This will allow the swrn CONUS trough to remain in place
well into next week. The resultant weather pattern will be
highlighted by wetter and warmer than normal conditions across the
forecast area through next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1246 PM CDT Fri Aug 31 2018

Mostly quiet aviation conditions are expected over the next day.
Winds will remain under 10 knots and out of the northeast through
Saturday morning. Ceilings will also remain above 5000 feet. There
is a low chance of some isolated thunderstorms mainly south of
highway 2 on Friday night. Confidence in precipitation is very low
and therefore did not put a mention in the TAF forecast at this
time.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Kulik
Hazardous weather outlook, Aug 31, 2:20 PM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
320 PM CDT Fri Aug 31 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-012030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
320 PM CDT Fri Aug 31 2018 /220 PM MDT Fri Aug 31 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A marginal risk of severe weather is possible east of a line from
Imperial to Springview this evening. Large hail and damaging winds
will be the primary threats.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A marginal risk for severe thunderstorms is possible south of a
line from Imperial to Brady on Saturday evening. Large hail,
damaging winds, and heavy rain will be possible.

The threat for thunderstorms will continue Sunday through Tuesday
night across north central Nebraska. At this time, the threat for
severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

kulik

In the hours before

Special weather statement, Aug 31, 9:31 AM CST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
1031 AM CDT Fri Aug 31 2018

NEZ006>010-025>029-035>038-056>058-069-311645-
Keya Paha-Boyd-Brown-Rock-Holt-Thomas-Blaine-Loup-Garfield-
Wheeler-Arthur-McPherson-Logan-Custer-Deuel-Keith-Perkins-Chase-
Including the cities of Springview, Spencer, Butte, Lynch,
Ainsworth, Bassett, Rose, Oneill, Atkinson, Thedford, Halsey,
Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson,
Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell,
Big Springs, Ogallala, Paxton, Grant, Champion, Enders, Imperial,
and Wauneta
1031 AM CDT Fri Aug 31 2018 /931 AM MDT Fri Aug 31 2018/

...VISIBILITIES HAVE IMPROVED ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA...

Fog has begun to burn off across western and north central
Nebraska over the past hour with visibilities now above 3 miles.

CLB
Special weather statement, Aug 31, 2:57 PM CST, 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
357 PM CDT FRI AUG 31 2018

NEZ008-009-026-038-312145-
Brown NE-Custer NE-Rock NE-Blaine NE-
357 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROCK...NORTHWESTERN
LOUP...SOUTHEASTERN BROWN...NORTHERN CUSTER AND BLAINE COUNTIES UNTIL
445 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Dunning, or 13 miles west of Brewster, moving east at
30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brewster, Dunning and Hawley Flats.

This includes Highway 2 between mile markers 233 and 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4223 9967 4210 9966 4208 9966 4208 9969
      4174 9969 4185 10019 4201 10023
TIME...MOT...LOC 2056Z 264DEG 28KT 4194 10013

Kulik

The radar

The North Platte radar (KLNX), 45 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Blaine

When
August 31, 3:17 PM CST
Where
Blaine County, 5.84 mi NE of Dunning
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.880, -100.040

A picture report was provided on social media.

Hail, Logan

When
August 31, 3:55 PM CST
Where
Logan County, 14.28 mi NW of Stapleton
Measured
1 in hail
Reported by
Public
Coordinates
41.630, -100.710

Hail, Blaine

When
August 31, 4:58 PM CST
Where
Blaine County, 4.88 mi NNW of Dunning
Measured
1 in hail
Reported by
Public
Coordinates
41.880, -100.170

Hail, Logan

When
August 31, 5:49 PM CST
Where
Logan County, 4.86 mi WNW of Logan
Measured
1.75 in hail
Reported by
Public
Coordinates
41.520, -100.390

Hail, Garden

When
August 31, 5:01 PM MST
Where
Garden County, 4.65 mi SW of Lewellen
Measured
1 in hail
Reported by
Public
Coordinates
41.280, -102.210

Hail, Keith

When
August 31, 6:03 PM MST
Where
Keith County, 5.88 mi ENE of Lake Mc Conaghy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.290, -101.700

Thunderstorm Wind, Keith

When
August 31, 6:03 PM MST
Where
Keith County, 5.88 mi ENE of Lake Mc Conaghy
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.290, -101.700

A trained spotter estimated 60 mph wind gusts.

Thunderstorm Wind, Lincoln

When
August 31, 9:15 PM CST
Where
Lincoln County, 4.86 mi S of Wallace
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.760, -101.160

Estimated 60 mph wind gusts dropped a large tree limb onto a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772947, 772948, 772949, 772950, 772951, 772952, 772954, 772953.